Skip to main content

The Dynamical Core of a Homoclinic Orbit


The complexity of a dynamical system exhibiting a homoclinic orbit is given by its dynamical core which, due to Cantwell, Conlon and Fenley, is a set uniquely determined in the isotopy class, up to a topological conjugacy, of the end-periodic map relative to that orbit. In this work we prove that a sufficient condition to determine the dynamical core of a homoclinic orbit of a Smale diffeomorphism on the \(2\)-disk is the non-existence of bigons relative to this orbit. Moreover, we propose a pruning method for eliminating bigons that can be used to find a Smale map without bigons and hence for finding the dynamical core.

This is a preview of subscription content, access via your institution.

Fig. 1
Fig. 2
Fig. 3
Fig. 4
Fig. 5
Fig. 6
Fig. 7
Fig. 8
Fig. 9
Fig. 10
Fig. 11
Fig. 12
Fig. 13


  1. Aranson, S. H. and Grines, V. Z., Homeomorphisms with Minimal Entropy on Two-Dimensional Manifolds, Russian Math. Surveys, 1981, vol. 36, no. 2(218), pp. 163–164; see also: Uspekhi Mat. Nauk, 1981, vol. 36, no. 2(218), pp. 175-176.

    MathSciNet  Article  Google Scholar 

  2. Aranson, S. H. and Grines, V. Z., Dynamical Systems with Minimal Entropy on Two-Dimensional Manifolds, Selecta Math. Soviet., 1982, vol. 2, no. 2, pp. 123–158.

    MathSciNet  MATH  Google Scholar 

  3. Aranson, S. H. and Grines, V. Z., The Topological Classification of Cascades on Closed Two-Dimensional Manifolds, Russian Math. Surveys, 1990, vol. 45, no. 1, pp. 1–35; see also: Uspekhi Mat. Nauk, 1990, vol. 45, no. 1(271), pp. 3-32.

    MathSciNet  Article  Google Scholar 

  4. Béguin, F., Bonatti, C., and Yu, B., Building Anosov Flows in Three-Manifolds, Geom. Topol., 2017, vol. 21, no. 3, pp. 1837–1930.

    MathSciNet  Article  Google Scholar 

  5. Bonatti, C., Langevin, R., Difféomorphismes de Smale des surfaces, Astérisque, No. 250, Paris: Société Mathématique de France, 1998.

    MATH  Google Scholar 

  6. Cantwell, J. and Conlon, L., Hyperbolic Geometric and Homotopic Homeomorphisms of Surfaces, Geom. Dedicata, 2015, vol. 177, no. 1, pp. 27–42.

    MathSciNet  Article  Google Scholar 

  7. Cantwell, J., Conlon, L., and Fenley, S., Endperiodic Automorphisms of Surfaces and Foliations, Ergodic Theory Dynam. Systems, 2021, vol. 41, no. 1, pp. 66–212.

    MathSciNet  Article  Google Scholar 

  8. de Carvalho, A., Pruning Fronts and the Formation of Horseshoes, Ergodic Theory Dynam. Systems, 1999, vol. 19, no. 4, pp. 851–894.

    MathSciNet  Article  Google Scholar 

  9. de Carvalho, A. and Mendoza, V., Differentiable Pruning and the Hyperbolic Pruning Front Conjecture,Preprint (2014).

  10. Travaux de Thurston sur les surfaces, Astérisque, No. 66–67, Paris: Société Mathématique de France, 1979.

  11. Fathi, A., Laudenbach, F., and Poénaru, V., Thurston’s Work on Surfaces, Math. Notes, vol. 48, Princeton, N.J.: Princeton Univ. Press, 2012.

    Book  Google Scholar 

  12. Garcia, B. and Mendoza, V., Markov Shifts and Topological Entropy of Families of Homoclinic Tangles, J. Differential Equations, 2019, vol. 266, no. 12, pp. 8492–8518.

    MathSciNet  Article  Google Scholar 

  13. Ghrist, R. W., Holmes, Ph. J., and Sullivan, M. C., Knots and Links in Three-Dimensional Flows, Lecture Notes in Math., vol. 1654, Berlin: Springer, 1997.

    Book  Google Scholar 

  14. Grines, V. Z., The Topological Equivalence of One-Dimensional Basic Sets of Diffeomorphisms on Two-Dimensional Manifolds, Uspekhi Mat. Nauk, 1974, vol. 29, no. 6(180), pp. 163–164 (Russian).

    MathSciNet  Google Scholar 

  15. Grines, V. Z., The Topological Conjugacy of Diffeomorphisms of a Two-Dimensional Manifold on One-Dimensional Orientable Basic Sets: 1, Trudy Moskov. Mat. Obsc., 1975, vol. 32, pp. 35–60 (Russian).

    MathSciNet  Google Scholar 

  16. Grines, V. Z., The Topological Conjugacy of Diffeomorphisms of a Two-Dimensional Manifold on One-Dimensional Orientable Basic Sets: 2, Trudy Moskov. Mat. Obsc., 1977, vol. 34, pp. 243–252 (Russian).

    MathSciNet  MATH  Google Scholar 

  17. Grines, V. Z., Representation of One-Dimensional Attractors of \(A\)-Diffeomorphisms of Surfaces by Hyperbolic Homeomorphisms, Math. Notes, 1997, vol. 62, no. 1–2, pp. 64–73; see also: Mat. Zametki, 1997, vol. 62, no. 1, pp. 76-87.

    MathSciNet  Article  Google Scholar 

  18. Grines, V. Z., Topological Classification of One-Dimensional Attractors and Repellers of \(A\)-Diffeomorphisms of Surfaces by Means of Automorphisms of Fundamental Groups of Supports, J. Math. Sci. (N. Y.), 1999, vol. 95, no. 5, pp. 2523–2545.

    MathSciNet  Article  Google Scholar 

  19. Grines, V. Z. and Kalai, Kh. Kh., Diffeomorphisms of Two-Dimensional Manifolds with Spatially Situated Basic Sets, Russian Math. Surveys, 1985, vol. 40, no. 1, pp. 221–222; see also: Uspekhi Mat. Nauk, 1985, vol. 40, no. 1(241), pp. 189-190.

    Article  Google Scholar 

  20. Grines, V. Z., Medvedev, T. V., and Pochinka, O. V., Dynamical Systems on 2- and 3-Manifolds, Dev. Math., vol. 46, New York: Springer, 2016.

  21. Handel, M., Global Shadowing of Pseudo-Anosov Homeomorphisms, Ergodic Theory Dynam. Systems, 1985, vol. 5, no. 3, pp. 373–377.

    MathSciNet  Article  Google Scholar 

  22. Handel, M., A Fixed-Point Theorem for Planar Homeomorphisms, Topology, 1999, vol. 38, no. 2, pp. 235–264.

    MathSciNet  Article  Google Scholar 

  23. Lewowicz, J. and Ures, R., On Basic Pieces of Axiom A Diffeomorphisms Isotopic to Pseudoanosov Maps, in Geometric Methods in Dynamics: 2. Volume in Honor of Jacob Palis, W. de Melo, M. Viana, J.-Ch. Yoccoz (Eds.), Astérisque, No. 287, Paris: Société Mathématique de France, 2003, pp. 125–134.

    MATH  Google Scholar 

  24. Miller, R. T., Geodesic Laminations from Nielsen’s Viewpoint, Adv. in Math., 1982, vol. 45, no. 2, pp. 189–212.

    MathSciNet  Article  Google Scholar 

  25. Palis, J. and Takens, F., Hyperbolicity and Sensitive Chaotic Dynamics at Homoclinic Bifurcations: Fractal Dimensions and Infinitely Many Attractors in Dynamics, Cambridge Stud. Adv. Math., vol. 35, Cambridge: Cambridge Univ. Press, 1995.

    MATH  Google Scholar 

  26. Plykin, R. V., Sources and Sinks of \(A\)-Diffeomorphisms of Surfaces, Math. USSR-Sb., 1974, vol. 23, no. 2, pp. 233–253; see also: Mat. Sb. (N.S.), 1974, vol. 94(136), no. 2(6), pp. 243-264.

    Article  Google Scholar 

  27. Smale, S., Diffeomorphisms with Many Periodic Points, in Differential and Combinatorial Topology: A Symposium in Honor of Marston Morse, S. S. Cairns (Ed.), Princeton, N.J.: Princeton Univ. Press, 1965, pp. 63–80.

    Chapter  Google Scholar 

  28. Smale, S., Differentiable Dynamical Systems, Bull. Amer. Math. Soc., 1967, vol. 73, no. 6, pp. 747–817.

    MathSciNet  Article  Google Scholar 

  29. Thurston, W. P., On the Geometry and Dynamics of Diffeomorphisms of Surfaces, Bull. Amer. Math. Soc. (N.S.), 1988, vol. 19, no. 2, pp. 417–431.

    MathSciNet  Article  Google Scholar 

  30. Williams, R. F., The \(``{\rm DA}^{\prime\prime}\) Maps of Smale and Structural Stability, in Global Analysis: Proc. Sympos. Pure Math. (Berkeley, Calif., 1968): Vol. 14, Providence, R.I.: AMS, 1970, pp. 329–334.

    Chapter  Google Scholar 

Download references


I would like to thank the Institute IME-USP for the hospitality during the time in which part of this work was done.


This work was supported by the FAPESP grant 2010/20159-6.

Author information

Authors and Affiliations


Corresponding author

Correspondence to Valentín Mendoza.

Ethics declarations

The author declares that he has no conflicts of interest.

Additional information


37E30, 37E15, 37C29, 37B10, 37D20

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Mendoza, V. The Dynamical Core of a Homoclinic Orbit. Regul. Chaot. Dyn. 27, 477–491 (2022).

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Homoclinic orbits
  • dynamical core
  • Smale horseshoe
  • pruning theory